Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 53, NWS Midland/Odessa, TX

August 23, 2023Brewster County, Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 23, 2023, 6:09 AM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2023, 6:09 AM CDT (11:09 UTC)
Expired
Aug 23, 2023, 2:00 PM CDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Brewster County, TX, Pecos County, TX, Terrell County, TX

What was reported inside it

TimeReportWhereRemark
Aug 23, 9:00 AM CDTFLASH FLOOD10 S Fort Stockton, TXNumerous low water crossings flooded along US Highway 385 south of Fort Stockton.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 171 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 11.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2023-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2023-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WGUS54 KMAF 231109
FFWMAF
TXC043-371-443-231900-
/O.NEW.KMAF.FF.W.0053.230823T1109Z-230823T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
609 AM CDT Wed Aug 23 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northeastern Brewster County in southwestern Texas...
  Southeastern Pecos County in southwestern Texas...
  Terrell County in southwestern Texas...

* Until 200 PM CDT Wednesday.

* At 609 AM CDT, Gauge reports indicated thunderstorms producing 
  heavy rain across the warned area. Between 4 and 6 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Gauges reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sanderson, Dryden, Terrell County Gas Plant, Terrell County 
  Airport and Sierra Madera.

This includes the following streams and drainages...
  Fourmile Draw, North Fork Independence Creek, Comanche Creek, 
  Sanderson Canyon, Independence Creek, and Sixshooter Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3031 10292 3061 10300 3077 10296 3086 10280
      3087 10255 3069 10218 3030 10175 2978 10176
      2978 10181 2981 10182 2979 10183 2978 10193
      2982 10198 2979 10212 2985 10219 2988 10231
      2985 10236 2976 10239 2979 10249 2975 10261

FLASH FLOOD...GAUGE INDICATED

$$

James DeBerry
1 follow-up statement
002 
WGUS74 KMAF 231415
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
915 AM CDT Wed Aug 23 2023

TXC043-371-443-231900-
/O.CON.KMAF.FF.W.0053.000000T0000Z-230823T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brewster TX-Pecos TX-Terrell TX-
915 AM CDT Wed Aug 23 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM CDT THIS 
AFTERNOON FOR NORTHEASTERN BREWSTER, SOUTHEASTERN PECOS AND TERRELL 
COUNTIES...

At 915 AM CDT, emergency management reported low water crossings 
along US 385 are flooded. Between 4 and 6 inches of rain have fallen.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Sanderson, Dryden, Terrell County Gas Plant, Terrell County 
  Airport and Sierra Madera.

This includes the following streams and drainages...
  Big Fielder Draw, Maxon Creek, Cox Creek, Dry Creek, Independence 
  Creek, Mitchell Draw, Thurston Canyon, Cedar Creek, Indian Creek, 
  Meyers Canyon, North Fork Independence Creek, Fresno Creek, Cow 
  Creek, Garcia Creek, Nineteen Draw, Sixshooter Draw, Prairie 
  Creek, Buena Creek, Grande, Rio, Pyle Draw, Fourmile Draw, Magoy 
  Creek, Tunas Creek, Sanderson Canyon, McKay Creek, Harral Draw, 
  Pony Creek, Comanche Creek, Candilla Creek, Cook Creek, Big 
  Canyon, San Francisco Creek, Pumpjack Creek, Persimmon Creek and 
  Downie Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3031 10292 3061 10300 3077 10296 3086 10280
      3087 10255 3069 10218 3030 10175 2978 10176
      2978 10181 2981 10182 2979 10183 2978 10193
      2982 10198 2979 10212 2985 10219 2988 10231
      2985 10236 2976 10239 2979 10249 2975 10261

FLASH FLOOD...OBSERVED

$$

Rick Hluchan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 5:50 AM CDT, 19 minutes earlier.

Area forecast discussion, Aug 23, 5:50 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
550 AM CDT Wed Aug 23 2023

...New AVIATION...

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 348 AM CDT Wed Aug 23 2023

What a mess.  WV imagery shows remnants of T.S. Harry just entering
the lower Trans Pecos at 07Z.  KDFX radar shows the radar has
flipped to a bias of 1.37 as tropical air has moved through the
region.  Ground truth over the past 3 hours shows 1.23" of rainfall
at DYNT2, but only minor response at the gage there.  Fortunately,
rainfall reports so far are low/slow enough to alleviate flash
flooding concerns.  However, satellite soundings continue increasing
pwats, w/NAM12 forecast soundings off the climatological chart w/a
pwats of 1.92" at 21Z later today.  Thus the flood watch will remain
in effect, and we'll let the next shift assess extending it if
warranted as the day progresses.  Attm, the expiration time of 00Z
Thursday looks sufficient.

Otherwise, remnants of Harry will quickly move northwest today,
arriving at the junction of AZ/NM/Mexico around 00Z Thursday.  Winds
could briefly reach advisory criteria at some of the higher
elevations down south, and may gust to near 60 mph later today in
the Texas Guadalupes/Delawares.  Track trends/forecast keep highest
QPF of an inch or more between the Rio Grande and Pecos, closer to
the Rio Grande, through 00Z Friday.

The upshot of this, besides beneficial rains in Not Midland, will be
below-normal highs today everywhere but the northeast Permian
Basin/Western Low Rolling Plains.  Thursday, most areas west of the
Pecos will remain below normal, and only up to ~ 10F above normal
east of the river as the upper ridge develops south into Arkansas.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 348 AM CDT Wed Aug 23 2023

By 00z Friday, the center of the ridge is found over the Red River
valley, and continues to gradually slide westward into early next
week, setting up just west of the Four Corners by Mon/Tues. With the
ridge displaced to our west, this allows a trough to dip down out of
the northern Plains. This may send a backdoor front into the area
but there remains a fair amount of uncertainty into how far south
and west it will be able to push. It'l likely depend on the track of
the trough and how aggressively it can dig south, but we're still
5-6 days out from this, so only time will tell.

In the meantime, as the ridge makes its westward trek for the end
of the week, 850mb temperatures look to stay around 28/29 C
suggesting Midland may just escape the triple digits for the
weekend. Still, temperatures will be above average topping out in
the upper 90s and lower 100s for most with 80s found in the higher
terrain for Friday through Monday. A cool down may come for
Tues/Wed with the front, but we shall see how things trend over
the next few days. Precipitation wise, the passing ridge
suppresses most precipitation outside a few diurnally driven
storms over the mountains on Friday and Saturday. NBM is
continuing to slap widespread low to medium PoPs on Sunday,
Monday, and Tuesday due to the uncertainty in the front. Other
than limiting the maximum PoPs some, I have left these PoPs alone
and we'll just have to wait and see how the trends shape out
regarding the upper trough and front. Basically we've reached the
"I'll believe it when I see it" camp when it comes to rain chances
for the Permian Basin in the extended...

-Munyan

&&

.AVIATION...
(12Z TAFS)
Issued at 546 AM CDT Wed Aug 23 2023

With remnants of T.S. Harry moving through the region, expect cigs MVFR
at times KFST, KPEQ, and KCNM. SHRA is occurring or looks likely
KFST/KPEQ/KCNM, but will be inserted other terminals as warranted.
Otherwise, gusty E-SE flow can be expected through 00Z sundown,
with decreasing winds and improving cigs overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               95  72  98  72 /  30  10   0   0
Carlsbad                 86  69  91  67 /  80  50  30  10
Dryden                   87  73  93  70 /  70  20  10   0
Fort Stockton            87  70  93  68 /  70  20  10   0
Guadalupe Pass           76  66  83  67 /  90  50  30  10
Hobbs                    88  68  91  65 /  50  40  10   0
Marfa                    79  62  86  58 /  90  20  30   0
Midland Intl Airport     90  71  96  71 /  50  20  10   0
Odessa                   89  73  95  72 /  60  20  10   0
Wink                     89  72  96  69 /  70  30  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through this evening for Central Brewster County-
     Chinati Mountains-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Eastern Culberson County-Guadalupe and
     Delaware Mountains-Lower Brewster County-Marfa Plateau-
     Pecos-Presidio Valley-Reeves County Plains-Terrell-Van Horn
     and Highway 54 Corridor.

     High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Wind Advisory until 7 PM CDT this evening for Central Brewster
     County-Chinati Mountains-Chisos Basin-Davis Mountains.

NM...None.
&&

SHORT TERM...44
LONG TERM....16
AVIATION...44
Hazardous weather outlook, Aug 23, 4:02 AM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
402 AM CDT Wed Aug 23 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-240915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
402 AM CDT Wed Aug 23 2023 /302 AM MDT Wed Aug 23 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Locally heavy rain and flash flooding are possible this morning and
early afternoon along and south of I-10, particularly across the
Davis Mountains and Big Bend area. A Flood Watch remain is in
effect through this evening.

Windy conditions are expected today due to the remnants of TS Harry
moving through, primarily across the high terrain west of the Pecos.
A Wind Advisory is in effect for the Davis/Chinati Mountains and
Upper Brewster County with a High Wind Warning for the Texas
Guadalupes/Delawares.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:27 AM CDTHigh Wind WarningMAFCulberson16 hr
Aug 23, 3:27 AM CDTWind AdvisoryMAFBrewster, Jeff Davis, Presidio16 hr
Aug 23, 7:59 AM CDTFlash Flood WarningMAFBrewster, Jeff Davis, Pecos, Reeves, Ward5 hr
Aug 23, 8:06 AM CDTAreal Flood WarningMAFBrewster, Presidio6 hr

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.